Hydrocodone is a pain reduction medication that helps many people suffer less pain after surgery, an injury, or when dealing with chronic pain. When used short-term as prescribed, the benefits of this opioid painkiller outweigh the negative side effects you may experience. However, as a Schedule II drug, the U.S. Drug Enforcement Administration (DEA) asserts that hydrocodone can be highly addictive.
As a medical tool, hydrocodone is useful, but along with that comes the potential for you to become dependent on it, having to take more and more to get the same effect. And, those who misuse it or abuse it, taking more than the prescribed dose or using it without a prescription are much more likely to become addicted to it.
Maybe you’ve become addicted to hydrocodone. Or perhaps a loved one is struggling with addiction. You may take the medication orally, or you may use it in other ways, such as injecting or snorting. Today, we’re going to discuss the dangers of snorting hydrocodone, as well as potential paths for help if you’ve become addicted to the drug.
When you take hydrocodone orally the way it is prescribed, the medication is slowly released in your body. This is how it is designed, but there are some people that crush the pills and snort them. They do this because when hydrocodone is snorted, the medication goes to the brain faster, and they get a more intense rush or euphoric feeling which comes sooner.
This may seem like it isn’t a problem to those snorting the drug. However, the truth is that snorting hydrocodone can be very dangerous – the worst case scenario being death.
General side effects of hydrocodone taken orally include:
If you snort hydrocodone, you may experience more severe side effects, including:
Overdose Snorting hydrocodone can result in the medication hitting the brain faster, which is when you run the risk of experiencing an overdose. Signs may include clammy skin, confusion, and unconsciousness.
Becoming addicted You run a higher risk of becoming dependent on or addicted to hydrocodone when you snort it rather than taking it orally. The huge dopamine boost the brain gets when snorted can cause it to crave more of the drug intensely.
Inflammation of the lungs When people snort drugs, they use objects and surfaces to crush the pills. Those items may be contaminated with toxic microorganisms that can lead to inflammation and/or infection of the respiratory organs.
Nasal tissue damage As you can expect, when the harsh chemicals reach the nasal passageway, there can be some severe damage to the nasal tissue. In fact, studies show that a high percentage of those who snort hydrocodone have necrosis, which means their nasal tissue is either dying or dead. Others experience deviated septums or palate perforations. Continued use may cause you to need reconstructive surgery of your nasal passages.
The threat of other drugs being laced into hydrocodone You never know what other drugs might be laced in with hydrocodone, which can be very dangerous. A drug like fentanyl, which is far more potent than hydrocodone, could cause a fatal overdose easily if snorted.
Mental health problems Continued drug abuse can lead to emotional and mental health issues, like depression, anxiety, guilt, shame, and more.
Ready to get Help?
We’re here 24/7. Pick up the phone.
When you snort hydrocodone, the drug hits the nasal tissue in your nose and causes it to become inflamed. The blood vessels in your nose are sensitive, so a potent drug like hydrocodone can harm them, causing them to get weaker and perhaps even die. This can certainly affect your smelling ability and lead to more serious problems.
The more nasal tissue that gets eaten away, the more likely the roof of your mouth and the wall between your nostrils will be affected. It can lead to a hole in either, which is very serious, leading you to have surgery to reconstruct the area.
Because the nose connects to the throat and lungs, these can be affected too. You may experience a sore throat, raspy voice, and if the little particles get into your lungs, you can experience a host of lung issues. For those that use things like a hollowed-out pen or straw to snort, you run the risk of any germs on those giving you an infection.
There is no safe amount of hydrocodone to snort. Health experts state that no one should ever take the risk of snorting hydrocodone. With the high risk of overdose, there is no safe amount.
Whether you snort or inject hydrocodone, or take in pill form, you run the risk of overdosing. An overdose can result in death. The following are some signs of hydrocodone overdose. Should you believe you or a loved one are experiencing an overdose, call 911 immediately.
Overdose is nothing to mess around with, as opioid overdoses have claimed many lives over the years. The U.S. Centers for Disease Control and Prevention (CDC) reports that in 2017, about 68 percent of the 70,000 plus overdose deaths were in direct correlation with an opioid.
The first step in dealing with a possible hydrocodone overdose is to call 911. Medical personnel is likely to administer Naloxone (Narcan), which is a medication that can reverse the effects of the opioid overdose. In some states, you can purchase Narcan over the counter, which is a good idea if you or a loved one continues to struggle with an addiction to an opioid.
A real overdose concern among is that you could go a certain amount of time without adequate oxygen to the brain. This is called hypoxia, and it means nonreversible damage to the brain. Another concern is for those who take hydrocodone is mixing it with acetaminophen, like Vicodin, as large amounts of acetaminophen can cause the liver to become toxic.
If you or a loved one are struggling with an addiction to hydrocodone, know that this is a treatable condition. You do not have to remain addicted to this medication, as there are various treatment options provided by addiction specialists.
The first step toward freedom from addiction is admitting that you’re struggling. If you’ve tried to stop using hydrocodone and have not been successful, it’s time to reach out for help. There’s certainly no shame in that. In fact, it’s very courageous to do so.
Detox will be the second step toward a full recovery. You’re likely to experience some withdrawal symptoms as you come off hydrocodone, and this should be done under the care of a medical professional or addiction specialist. Some opt to attend a detox or residential treatment center. Others may attend outpatient treatment.
Your unique treatment path will depend on your circumstances and the severity of your addiction. Give us a call today and allow us to help you find the best recovery solution for you. We’re here, and we care about you. If you have questions, we’ll do our best to answer them for you.
Reach out today and let today be your first step toward a life free from opioid addiction.
U.S. Drug Enforcement Administration. Drug Scheduling from https://www.deadiversion.usdoj.gov/schedules/#define
National Institute of Health. Hydrocodone Snorting Leading To Hypersensitivity Pneumonitis. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4900771/
U.S. Centers for Disease Control and Prevention. Understanding the Epidemic. Retrieved from https://www.cdc.gov/drugoverdose/epidemic/index.html
Web MD. Hydrocodone. Retrieved from https://www.webmd.com/drugs/2/drug-251/hydrocodone-acetaminophen-oral/details